Annals of African Medicine
Home About AAM Editorial board Ahead of print Current Issue Archives Instructions Subscribe Contact us Search Login 
ORIGINAL ARTICLE
Year : 2017  |  Volume : 16  |  Issue : 3  |  Page : 114-119

A profile of adverse effects of antihypertensive medicines in a tertiary care clinic in Nigeria


Department of Medicine, Clinical Pharmacology and Therapeutics Unit, University of Benin, University of Benin Teaching Hospital, Benin City, Edo State, Nigeria

Correspondence Address:
Abimbola O Olowofela
Department of Medicine, Clinical Pharmacology and Therapeutics Unit, University of Benin Teaching Hospital, Benin City, Edo State
Nigeria
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/aam.aam_6_17

Rights and Permissions

Background: There has been a dearth of comprehensive data on the profile of adverse reactions to antihypertensive medicines in the Nigerian setting despite increased use. Objective: This study was aimed to characterize the adverse reactions experienced in the homogenously black African population. Methods: The study was carried out at the University of Benin Teaching Hospital, Benin City, Nigeria, in consenting eligible hypertensive patients ≥18 years. Adverse reactions were sought using patient's self-report and a medicine-induced symptom checklist. Results: A total of 514 patients (340 females) aged 22–97 years were studied. Thirteen percent, 27.6%, 26.7%, 22.0%, and 10.7% were on 1, 2, 3, 4, and ≥5 medicines, respectively, for control of their blood pressure with the frequency of adverse effects increasing proportionately up to four medicines. Adverse reactions to antihypertensive medicines were reported by a total of 93 (18.1%) patients. Diuretics – 27.9%, calcium channel blockers (CCBs) – 26.8%, and angiotensin-converting enzyme inhibitors (ACEIs) – 26.8% accounted for most of the adverse reactions seen, notably frequent micturition and headaches (CCB); excessive micturition and dizziness (diuretics); dry irritating cough (ACEI). Notable complaints for all patients using the checklist were increased frequency of micturition, reduction in libido, and headaches. The reactions resulted in the discontinuation and substitution of therapy in 49.5% of the patients. Conclusions: The characterization of these reactions in Nigerians requires further studies as frequent micturition reported is still a neglected complaint in antihypertensive therapy.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed2747    
    Printed66    
    Emailed0    
    PDF Downloaded20    
    Comments [Add]    

Recommend this journal